MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE; SCREWDRIVERS

OBERDORF SYNTHES PRODUKTIONS GMBH 3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE; SCREWDRIVERS
Catalog Number 03.607.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during a spinal fusion for pelvic fracture on (b)(6) 2019 a screwdriver broke.While the surgeon was drilling the iliac bone with the screwdriver, the torque became excessively larger due to the hard bone quality, and the screwdriver¿s tip broke off.It was confirmed by x-rays that no fragment left in the patient's body.The surgery was completed successfully with less than 30-minute surgical delay.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6- the complete double hexagon tip is broken of from the received bihexagonal screwdriver.The fragment was returned, it is strongly twisted in counterclockwise direction and there is a crack visible at the place where the fracture started, in addition are some flanks of the double hexagon flattened on the opposite of the crack initiation zone.The handle is in a used condition with slight scratches and nicks all over.The other relevant dimensions cannot be verfied as the breakage occurred at the crossover from the double hexagon to the shaft and due the deformation of the fragment.The complaint is confirmed as the tip of the bihexagonal screwdriver is broken off as complained.During the performed evaluation no manufacturing related issue could be detected, the screwdriver was manufactured according to the specification.The screwdriver was strongly twisted before it broke, which indicates that it was exposed to very high torsional loads.Also we found that some flanks of the double hexagon flattened on the opposite of the crack initiation zone, this indicates that the device was exposed to lateral stress before it broke.Based on that it can be assumed that too much applied torque in combination with high lateral stress caused the breakage of the screwdriver.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device history lot part #: 03.607.001 , lot #: 9890648 , manufacturing site: hägendorf, release to warehouse date: 10.May 2016.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.0MM BIHEXAGONAL SCREWDRIVER WITH T-HANDLE
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8879524
Report Number8030965-2019-67067
Device Sequence Number18892740
Product Code HXX
UDI-Device Identifier07611819185371
UDI-Public(01)07611819185371
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.607.001
Device Lot Number9890648
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Initial Date Received by Manufacturer 07/12/2019
Supplement Date Received by Manufacturer09/18/2019
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date09/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1